Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Nashville, TN

February 16, 20234 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 16, 2023, 5:28 PM CST for 4 counties in Tennessee. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 5:28 PM CST (23:28 UTC)
Expired
Feb 16, 2023, 5:39 PM CST
In force
11 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cannon County, TN, DeKalb County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KOHX 162328
SVROHX
TNC015-041-159-189-170000-
/O.NEW.KOHX.SV.W.0013.230216T2328Z-230217T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
528 PM CST Thu Feb 16 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  South central Smith County in Middle Tennessee...
  Northwestern De Kalb County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Northwestern Cannon County in Middle Tennessee...

* Until 600 PM CST.

* At 528 PM CST, a severe thunderstorm was located 9 miles north of 
  Woodbury, or 3 miles west of Auburntown, moving northeast at 30 
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Smithville, Gordonsville, Hickman, Alexandria, Dowelltown, Liberty
  and Auburntown.

This includes Interstate 40 near mile marker 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 8614 3599 8616 3618 8592 3598 8580
TIME...MOT...LOC 2328Z 236DEG 25KT 3595 8613 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shamburger
1 follow-up statement
488 
WWUS54 KOHX 162339
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
539 PM CST Thu Feb 16 2023

TNC015-041-159-189-162348-
/O.CAN.KOHX.SV.W.0013.000000T0000Z-230217T0000Z/
Smith TN-De Kalb TN-Wilson TN-Cannon TN-
539 PM CST Thu Feb 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SMITH...
NORTHWESTERN DE KALB...SOUTHEASTERN WILSON AND NORTHWESTERN CANNON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3590 8614 3599 8616 3618 8592 3598 8580
TIME...MOT...LOC 2337Z 236DEG 25KT 3599 8605 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:58 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 16, 2:58 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
258 PM CST Thu Feb 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 257 PM CST Thu Feb 16 2023

Continuing to monitoring a line of showers and thunderstorms
moving across locations generally around and west of I-65
Corridor currently. A tornado watch continues for entire mid state
region through 7 PM CST tonight. Although no convective warnings
currently in effect, severe weather threat is certainly not over
with strong to damaging winds, large hail, possibility of isolated
tornadoes, and brief heavy downpours resulting in potential of
localized flooding continues through early evening hours. Still
looks like bulk of showers and thunderstorms will push east of
Cumberland Plateau Region during early overnight hours tonight.
CONSShort continues to initialize best and continues to depict
most realistic weather pattern evolution through remainder of
tonight. As for temperatures, lows will fall into the 30s tonight.

After all these showers and thunderstorms, dry conditions will
prevail Friday into Friday night. Seasonally cool highs are
expected on Friday with lows bottoming out in 20s Friday night.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 257 PM CST Thu Feb 16 2023

Dry and cooler conditions will continue to prevail through
upcoming weekend. Difference in timing of global models continue,
but all in all, and unsettled weather pattern looks to be in
store for mid state region from Washingtons Birthday through much
of next work week with isolated to scattered showers and
thunderstorms possible. Temperatures will continue to be quite
seasonably mild.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CST Thu Feb 16 2023

CKV/BNA/MQY/CSV...Significant variability in terminal
forecasts thru at least 17/01Z per convective line progression
W to E across mid state region. Thus expect numerous admendments
to terminal forecasts per multiple fluctuations in sustained wind
speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On
whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR
ceilings during convection at or in vcnty of terminals thru at
least 17/01Z. Sustained sfc winds will slowly veer from initially
S/SW to N thru 17/18Z especially after sfc frontal passage across
entire mid state region after 17/06Z. Generally sustained wind
speeds around 15kts with gusts to around 30kts possible at times.
MVFR ceilings expected to continue 17/01Z-17/18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      35  39  24  49 /  90  10   0   0
Clarksville    32  38  23  50 /  30  10   0   0
Crossville     33  36  20  50 / 100  10   0   0
Columbia       34  40  21  50 /  90  10   0   0
Cookeville     35  37  22  50 / 100  10   0   0
Jamestown      33  36  21  49 / 100  10   0   0
Lawrenceburg   35  41  22  51 / 100  10   0   0
Murfreesboro   36  40  21  50 / 100  10   0   0
Waverly        33  38  22  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1252 PM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-171000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1252 PM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible through early evening
hours tonight. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes, large hail, as well as heavy rain
leading to flooding will also be possible. The threat of severe
weather will come to an end with the passing of a cold front this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about observed severe weather to the NWS while following all
local and state guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

12/JB Wright

In the hours before

Local storm report, Feb 16, 2:15 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 2:19 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

&&

SHAMBURGER
Local storm report, Feb 16, 2:20 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      4 NNE DOVER             36.53N 87.82W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
            DUE TO FLOODING APPROACHING BUILDING.

1216 PM     FLASH FLOOD      6 SW DOVER              36.41N 87.92W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            UPPER STANDING ROCK ROAD CLOSED DUE TO
            FLOODING.

1226 PM     HEAVY RAIN       6 WNW DOVER             36.51N 87.95W
02/16/2023  M3.28 INCH       STEWART            TN   MESONET

            MESONET STATION STHT1 DOVER STILLY HOLLOW.

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

0140 PM     HAIL             5 S WAVERLY             36.02N 87.77W
02/16/2023  E1.00 INCH       HUMPHREYS          TN   LAW ENFORCEMENT

            FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
            SOUTH OF WAVERLY.

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 3:32 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HERMITAGE               36.20N 86.62W
02/16/2023                   DAVIDSON           TN   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
            HERMITAGE. FIRE DEPT RESPONDING.

&&

SHAMBURGER
Local storm report, Feb 16, 4:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     7 W LAWRENCEBURG        35.25N 87.46W
02/16/2023                   LAWRENCE           TN   EMERGENCY MNGR

            DAMAGE TO HOMES AND TREES DOWN NEAR NORTH
            BRADLEY RD AND MT LEBANON RD. POSSIBLE
            TORNADO.

0354 PM     TSTM WND DMG     ETHRIDGE                35.32N 87.30W
02/16/2023                   LAWRENCE           TN   EMERGENCY MNGR

            DAMAGE TO BUILDINGS AND TREES DOWN IN AND
            AROUND ETHRIDGE. POSSIBLE TORNADO.

&&

SHAMBURGER
Local storm report, Feb 16, 4:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N COLLEGE GROVE       35.84N 86.66W
02/16/2023  E1.50 INCH       WILLIAMSON         TN   PUBLIC

            SPIKY PING PONG BALL SIZE HAIL REPORT NEAR
            TRIUNE VIA TWITTER.

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:28 PM CSTSpecial Weather StatementOHXTrousdale32 min
Feb 15, 11:35 PM CSTSpecial Weather StatementOHXWilliamson25 min
Feb 15, 11:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 16, 12:07 AM CSTSpecial Weather StatementOHXStewart38 min
Feb 16, 12:45 AM CSTSpecial Weather StatementOHXWilliamson30 min
Feb 16, 12:49 AM CSTAreal Flood AdvisoryOHXHickman, Humphreys, Perry116 min
Feb 16, 6:01 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys, Montgomery, Robertson, Stewart4 hr
Feb 16, 9:58 AM CSTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr
Feb 16, 11:54 AM CSTFlash Flood WarningOHXHouston, Montgomery, Stewart4 hr
Feb 16, 1:19 PM CSTTornado WarningOHXHumphreys41 min
Feb 16, 1:50 PM CSTTornado WarningOHXDickson, Humphreys25 min
Feb 16, 2:59 PM CSTSevere Thunderstorm WarningOHXDavidson18 min
Feb 16, 3:27 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson2 hr
Feb 16, 3:36 PM CSTAreal Flood AdvisoryOHXBedford, Lewis, Marshall, Maury, Rutherford, Williamson114 min
Feb 16, 3:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury3 hr
Feb 16, 3:42 PM CSTTornado WarningOHXGiles, Lawrence, Maury33 min
Feb 16, 4:35 PM CSTTornado WarningOHXBedford, Marshall12 min
Feb 16, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall34 min
Feb 16, 5:00 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Feb 16, 5:01 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence44 min
Feb 16, 5:18 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford27 min
Feb 16, 5:54 PM CSTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.